Washington, 2008High Wind in Washington, February 6, 2008
February 6, 2008 · NWS PQR · 1 event in 1 county or zone
A frontal system brought strong winds to the south Washington coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal system brought strong winds to the south Washington coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 6, 8:37 PM PST, 53 minutes earlier.
Area forecast discussion, Feb 6, 8:37 PM PST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
837 PM PST WED FEB 06 2008
.SYNOPSIS...A STRONG PACIFIC FRONTAL SYSTEM WAS SPREADING INTO
SOUTHWEST WASHINGTON AND NORTHWEST OREGON THIS EVENING. THE
ASSOCIATED COLD FRONT WILL MOVE ONTO THE COAST LATE TONIGHT AND
THROUGH THE REMAINDER OF THE FORECAST AREA THURSDAY MORNING. SNOW
LEVELS WILL BE RATHER LOW ACROSS THE NORTHERN PART OF THE FORECAST
AREA PRIOR TO THE COLD FRONT TONIGHT. ONSHORE FLOW BEHIND THE FRONT
WILL CONTINUE SHOWERS THROUGH THURSDAY NIGHT. ANOTHER WARM FRONTAL
WAVE WILL SPREAD IN EARLY FRIDAY FOR MORE RAIN AND MOUNTAIN SNOW INTO
EARLY SATURDAY. ANOTHER COLD FRONT WILL MOVE THROUGH SATURDAY NIGHT.
&&
.SHORT TERM...VERY COMPLICATED WEATHER SITUATION THIS EVENING WITH A
STRONG VERY MOIST FRONTAL SYSTEM PUSHING INTO THE PACIFIC NORTHWEST.
THIS SYSTEM HAS OVER 1 INCH PRECIPITABLE WATER VALUES. IT IS ALSO
ACCOMPANIED BY JET OF OVER 150 KT...WITH 50 TO 60 KT AT 850 MB. SOUTH
WINDS HAVE BEEN INCREASING ALONG THE COAST AND HAVE EXTENDED THE HIGH
WIND WARNING TO THE SOUTH WASHINGTON COAST.
FREEZING LEVELS AHEAD OF THIS SYSTEM REMAINED RATHER LOW...AND HAVE
DROPPED MORE THIS EVENING IN THE SLIGHT OFFSHORE FLOW AHEAD OF THE
SYSTEM AND FROM THE HEAVY PRECIPITATION RATES. SNOW HAS FALLEN ON THE
WASHINGTON COAST AT KUIL AND KHQM...AND DOWN TO ABOUT 1000 FEET HERE
LOCALLY IN THE PORTLAND AREA PER OUR ON LOAN MICRORAIN RADAR DEVICE.
A NWS EMPLOYEE INDICATED A HALF INCH AT 1400 FT...AND ALSO HAD A
REPORT OF A MIX OVER SYLVAN. AT THIS POINT PLAN TO ADD A SNOW
ADVISORY TO THE NORTHERN TWO COAST RANGE AND NORTHERN TWO CASCADE
FOOTHILL ZONES TONIGHT...AND WILL DO A STATEMENT FOR THE WEST HILLS
OF THE METRO AREA HERE. THE AIR MASS SHOULD MIX OUT AS THE COLD FRONT
MOVES THROUGH AROUND 2 TO 4 AM THURSDAY MORNING. OTHERWISE STILL
LOOKS AS IF THE RAIN WILL NOT LAST LONG ENOUGH FOR ANY FLOODING
PROBLEMS THOUGH MAY SEE SOME SHARP RISES...PLUS THE SNOW LEVEL IS LOW
ENOUGH THAT IT EASES THE IMMEDIATE FLOODING THREAT AS WELL.
WINDS BEHIND THE COLD FRONT LATE TONIGHT WILL BE STRONG AND FROM THE
WEST AND WILL MAINTAIN GUSTS NEAR THE COAST JUST A BIT BELOW WARNING
CRITERIA BEHIND THE FRONT BEFORE LETTING THE WINDS DIMINISH MORE BY
THURSDAY AFTERNOON. GOOD OROGRAPHICS FOR A GOOD PART OF THURSDAY INTO
THE CASCADES WILL MAINTAIN SHOWERS...AS WELL AS SOME OVERNIGHT
THURSDAY NIGHT. THEN A WARM WAVE BREAKS OFF THE WARM FRONT FROM THE
NEXT OFFSHORE SYSTEM AND COMES IN FRIDAY FOR MORE VALLEY RAIN AND
MOUNTAIN SNOW. HAVE UPPED POPS FOR THAT PER MODEL CONSENSUS. NEXT
FRONT AROUND SATURDAY NIGHT. TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
FAST PROGRESSIVE FLOW WILL DOMINATE SATURDAY NIGHT THROUGH WEDNESDAY
WITH SYSTEMS MOVING THROUGH ABOUT EVERY OTHER DAY. THIS PATTERN WILL
BE WARMER THAN THE PATTERN WE HAVE EXPERIENCED FOR THE LAST SIX WEEKS
AS SYSTEMS MOVE IN FROM THE MID PACIFIC INSTEAD OF FROM THE GULF OF
ALASKA. HOWEVER...FLOOD CONCERNS SHOULD BE KEPT TO A MINIMUM AS THE
FAST FLOW WILL KEEP SYSTEMS FROM STALLING OVER US. THE SNOW LEVEL
WILL FLUCTUATE JUST ABOVE AND JUST BELOW THE PASSES WITH EACH FRONT
THAT MOVES THROUGH. BREEZY...WET...AVERAGE WINTER WEATHER.
&&
.AVIATION...WARM FRONT MOVING ACROSS THE FORECAST AREA THIS EVENING
HAS RESULTED IN WIDESPREAD MVFR CONDITIONS. STARTING TO SEE SOME
LOW-END MVFR ON THE COAST AND LOCALLY IN THE WILLAMETTE VALLEY.
EXPECT COASTAL SITES TO DROP INTO IFR DUE TO CIGS AND/OR VIS THROUGH
AT LEAST 12Z. INLAND AREAS SHOULD STAY MAINLY MVFR...BUT WOULD NOT
RULE OUT SOME LOCALIZED IFR. COLD FRONT DRAPES ACROSS THE AREA
SHORTLY AFTER 12Z...WHICH WILL LEAD TO GRADUAL IMPROVEMENT IN FLIGHT
CONDITIONS. EXPECT MOST AREAS TO BE VFR AFTER 20Z.
KPDX AND APPROACHES...MVFR CONDITIONS TO PREVAIL THROUGH AT LEAST
12Z. EAST APPROACH COULD GET INTO BRIEF IFR CONDITIONS. COLD FRONT
EXPECTED TO MOVE ACROSS THE TERMINAL AND APPROACHES AROUND 14Z. WILL
GO WITH PRE-DOMINANT VFR AFTER 19Z. PORTLAND DOPPLER RADAR SHOWING
FAIRLY SIGNIFICANT SPEED SHEAR FROM THE SURFACE TO FLIGHT LEVEL 050.
AT 0322Z RADAR INDICATED SOUTH WIND OF 20 KT NEAR THE SURFACE...BUT
SW AT 50 KT AT FLIGHT LEVEL 050. THIS WILL BE A CONCERN THROUGH AT
LEAST THU MORNING. WEISHAAR
&&
.MARINE...SOLID GALE CONDITIONS AS OF 04Z. COLUMBIA RIVER BAR PILOTS
REPORTED SUSTAINED 40 KT SHORTLY AFTER 03Z. LATEST NAM MODEL RUN
VALID FOR 06Z INDICATES 35-40 KT...WHICH MATCHES UP WELL WITH CURRENT
CONDITIONS. STRONGEST WIND SHOULD CONTINUE THROUGH 12Z OR SO. WENT
JUST SHY OF STORM FORCE TONIGHT AND THU MORNING. MODELS MAINTAIN 850
MB FLOW OF AT LEAST 40 KT THROUGH 00Z FRI. THEREFORE...EXTENDED THE
GALE FOR THE N WATERS THROUGH 00Z FRI...AND TO 20Z THU FOR THE
CENTRAL OREGON WATERS. SEAS WILL COME UP FAIRLY FAST LATE TONIGHT AND
THU MORNING DUE TO THE WIND. LATEST MODEL GUIDANCE SEEMS BETTER AND
STAYED PRETTY CLOSE TO IT. THE N WATERS COULD GET TO 20 FT AGAIN THU
AFTERNOON AND EVENING...BUT PERIODS SHOULD BE SUCH THAT HIGH SURF
CRITERIA WILL NOT BE MET. MIXED SEA STATE TONIGHT WITH PREVAILING WLY
SWELL...BUT A LARGE SW WIND WAVE COMPONENT. WEISHAAR
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH THU
NIGHT.
GALE WARNING CAPE SHOALWATER TO CASCADE HEAD THROUGH LATE
THU AFTERNOON.
GALE WARNING CASCADE HEAD TO FLORENCE THROUGH NOON THU.
WINTER STORM WARNING FOR THE SOUTH WASHINGTON AND THE NORTH
AND CENTRAL OREGON CASCADES THROUGH THURSDAY.
HIGH WIND WARNING FOR THE SOUTH WASHINGTON AND NORTH AND
CENTRAL OREGON COASTS TONIGHT.
SNOW ADVISORY SOUTH WASHINGTON AND NORTH OREGON CASCADE
FOOTHILLS...NORTH OREGON COAST RANGE...AND THE WILLAPA
HILLS OF SOUTHWEST WASHINGTON TONIGHT.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST +97966 PDX +95865 SLE +95645 EUG +94424
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Feb 6, 5:30 AM PST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
530 AM PST WED FEB 6 2008
ORZ001-002-WAZ021-071400-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
530 AM PST WED FEB 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING IN EFFECT FOR THE NORTH AND CENTRAL OREGON COAST
TONIGHT. WHILE VERY WINDY CONDITIONS ARE EXPECTED FOR THE SOUTH
WASHINGTON COAST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ORZ011-013-WAZ019-071400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
530 AM PST WED FEB 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING IN EFFECT. AFTER A DECREASE IN SNOW SHOWERS
TODAY...A STRONGER STORM SYSTEM WILL DUMP 1 TO 2 FEET OF SNOW
TONIGHT. WINDS WITH THE STORM WILL LIKELY CAUSE AREAS OF BLOWING
SNOW ESPECIALLY AT HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINTER STORM WARNING IN EFFECT THURSDAY. A PACIFIC STORM WILL
DUMP ABOUT AN ADDITIONAL FOOT OF SNOW THURSDAY. WINDS WITH THE
STORM WILL LIKELY CAUSE AREAS OF BLOWING SNOW ESPECIALLY AT HIGHER
ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY SNOW ARE ENCOURAGED.
ORZ003>008-010-012-WAZ020-022-039-040-071400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
530 AM PST WED FEB 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
PZZ250-255-270-275-071400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
530 AM PST WED FEB 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING LATE THIS AFTERNOON THROUGH THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ009-014-WAZ023-071400-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
530 AM PST WED FEB 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Feb 6, 4:15 PM PST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
415 PM PST WED FEB 6 2008
WAZ019-ORZ011-091700-
SOUTH WASHINGTON CASCADES-NORTH OREGON CASCADES-
415 PM PST FRI FEB 8 2008
...AVALANCHE WARNING, EXTREME AVALANCHE DANGER FRIDAY NIGHT AND
SATURDAY...
STRONG WESTERLY FLOW COUPLED WITH ABUNDANT MOISTURE HAS BEEN
PILING UP THE SNOW THROUGHOUT THE OLYMPICS, CASCADES AND MT HOOD
OVER THE PAST FOUR DAYS ALONG WITH VERY STRONG WINDS. GENERALLY
3 TO 6 FEET HAVE ACCUMULATED OVER THE PAST FOUR DAYS, AND
CONTINUES TO SNOW HARD FRIDAY AFTERNOON.
WARMING AND CONTINUED PRECIPITATION FRIDAY NIGHT THROUGH
SATURDAY MORNING SHOULD TIP THE BALANCE ON MANY SLOPES CAUSING
WIDESPREAD NATURAL AVALANCHES WITH LARGE DESTRUCTIVE SLIDES
POSSIBLE. JUST RECENTLY A NATURAL SIDE COVERED THE ALPENTAL ROAD
AND BURIED SOME CARS IN THE ALPENTAL SKI LOT AS EVACUATION OF
THE SKI AREA WAS UNDERGOING. EARLIER FRIDAY A RARELY ACTIVE
SLIDE PATH EAST OF STEVENS PASS COVERED HIGHWAY 2 WITH UP TO 18
FEET OF SNOW THIS MAY BE THE GREATEST AVALANCHE RISK THE
PACIFIC NORTHWEST HAS SEEN IN TWENTY YEARS OR MORE
SOME LARGE AND INFREQUENT AVALANCHE PATHS MAY RELEASE OVER THE
NEXT 24 HOURS AND AT PRESENT WE FEEL BACK COUNTRY TRAVELERS
SHOULD ERR ON THE SIDE OF CAUTION AND AVOID AVALANCHE TERRAIN.
PLEASE SEE WWW.NWAC.US FOR DETAILS.
BACKCOUNTRY TRAVELERS SHOULD BE AWARE THAT ELEVATION AND
GEOGRAPHIC DISTINCTIONS ARE APPROXIMATE AND THAT A TRANSITION
ZONE BETWEEN DANGERS EXISTS. REMEMBER THERE ARE AVALANCHE SAFE
AREAS IN THE MOUNTAINS DURING ALL LEVELS OF AVALANCHE DANGER.
CONTACT LOCAL AUTHORITIES IN YOUR AREA OF INTEREST FOR FURTHER
INFORMATION.
NWAC WEATHER DATA AND FORECASTS ARE ALSO AVAILABLE BY CALLING
206-526-6677 FOR WASHINGTON, 503-808-2400 FOR THE MT HOOD AREA,
OR BY VISITING OUR WEB SITE AT WWW.NWAC.US.
KRAMER/NORTHWEST WEATHER AND AVALANCHE CENTER
High Wind, South Coast
- When
- February 6, 9:30 PM PST
- Where
- South Coast forecast zone
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Mesonet
Wind data estimated due to similar conditions to that which produced high winds at Clatsop Spit, located on the furthest most northern tip of the Oregon Coast.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 6, 20085 deaths · 35 injured · $28,000 · EF4 · 11 events
- Tornadoes and Hail in Alabama, February 6, 20084 injured · $566,000 · EF2 · 16 events
- Tornadoes and Flash Flood in Kentucky, February 6 to 7, 2008$861,000 · EF1 · 62 events
- Flood in Indiana, February 6 to 7, 20081 death · $10,000 · 1 event
- Blizzard and Winter Storm in Idaho, February 6 to 8, 2008$7.5 million · 6 events
- Hail and Damaging Winds in Tennessee, February 6, 2008$150,000 · 55 kt wind · 18 events
- Winter Storm in Vermont, February 6 to 7, 2008$145,000 · 16 events
- High Wind in Pennsylvania, February 6, 2008$125,000 · 50 kt wind · 2 events
- Winter Storm in New York, February 6 to 7, 2008$60,000 · 6 events
- Damaging Winds in Georgia, February 6, 2008$46,000 · 52 kt wind · 8 events
- Strong Wind in Kentucky, February 6, 2008$60,000 · 2 events
- Damaging Winds in Alabama, February 6, 2008$45,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111022.